Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS San Angelo, TX

June 23, 2017Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 23, 2017, 8:09 PM CDT for Tom Green County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 8:09 PM CDT (01:09 UTC)
Expired
Jun 23, 2017, 11:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 13 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:30 PM CDTFLASH FLOODSan Angelo, TXRECEIVED A CALL FROM THE SAN ANGELO POLICE DEPARTMENT REPORTING STREET FLOODING IN SAN ANGELO
Jun 23, 9:25 PM CDTFLASH FLOODSan Angelo, TXRECEIVED A CALL FROM THE SAN ANGELO POLICE DEPARTMENT REPORTING STREET FLOODING IN SAN ANGELO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WGUS54 KSJT 240109
FFWSJT
TXC451-240415-
/O.NEW.KSJT.FF.W.0019.170624T0109Z-170624T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
809 PM CDT FRI JUN 23 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Central Tom Green County in west central Texas...

* Until 1115 PM CDT

* At 808 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  San Angelo, Tankersley, Grape Creek and US-67 Near The Irion-
  Tom Green County Line.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following low water crossings ...
    College Hills and Mlbrook...
    Howard and Webster...
    Jackson From Knickerbocker to South Bryant...
    Southwest Blvd and Loop 306...
    Sul Ross AT Red Arroyo crossing...
    1500 Block of Spaulding...
    300 block of North Archer...
    Parkwood and Lindenwood...
    Huntington and Sunset and
    Paseo De Vaca and Washington.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3166 10038 3129 10036 3129 10069 3156 10069

$$

Woodward

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:35 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 23, 6:35 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
635 PM CDT Fri Jun 23 2017

.AVIATION...
/00Z TAFS/

Look for challenging flight weather to develop during the next 12
hours. Thunderstorms, in advance of an approaching cold front,
will continue to spread south, from the north, tonight. The cold
front will likely be near or just south of the Interstate 20
corridor, in the Big Country, by midnight. Then, expect MVFR
ceilings to develop after midnight, across all of West Central
Texas.

&&

.PREV DISCUSSION... /issued 345 PM CDT Fri Jun 23 2017/

SHORT TERM...
(Today and Tonight)

Another hot day across West Central Texas, with both the upper level
ridge in place as well as the low level thermal ridge. Temperatures
currently 103 to 109 across the southern 2/3 of West Central Texas,
with San Angelo hitting 109 and breaking the previous record by 3
degrees. A Heat Advisory remains in effect across much of this area
until 8 PM. Also, isolated storms have developed close to a cold
front across the South Plains, just northwest of the Big Country.
Looks like best chance for scattered thunderstorms will be across
the Big Country this evening, possibly as far south to along a San
Angelo to Brownwood line, according to Hi-Res models. A few strong
to marginal severe storms are possible, with the main hazards of
wind gusts of 50 to 55 mph, small hail and dangerous lightning.
Going with the highest Pops across the Big Country(likely) and
chance Pops further south. The cold front will move south across the
area tonight, and be located just north of the I-10 corridor by
Saturday morning. Lows will range from the mid to upper 60s across
the Big Country to lower to mid 70s elsewhere.

For Saturday, expect much cooler temperatures with highs mainly in
the 80s. Also, the combination of weak instability and abundant low
level moisture will result in scattered showers and thunderstorms.
The main hazards will be dangerous lightning and gusty winds.

LONG TERM...
(Saturday night through Friday)

Cooler Saturday night into Monday with weak surface high pressure
over the region. Scattered showers and thunderstorms expected with
northwest flow aloft and upslope easterly surface winds. Severe
storms are not expected with GFS SBCAPES around 1500 J/KG Sunday
and Monday, though a strong thunderstorm or two possible.

Upper ridging builds in Tuesday with surface winds shifting the
south. Isolated thunderstorms possible Tuesday, but dry and
warming conditions will continue Wednesday into Friday as upper
ridging redevelops. A cold front may approach the region late
Friday night and bring a thunderstorm or two in the Big Country,
but confidence is low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  79  67  80 /  60  40  50  50
San Angelo 	 73  85  69  82 /  40  30  50  50
Junction 	 75  89  70  85 /  30  30  30  50
Brownwood 	 72  81  68  81 /  50  40  30  50
Sweetwater 	 67  77  66  78 /  60  30  50  50
Ozona      	 74  88  70  85 /  30  30  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Coke-Concho-
Crockett-Irion-Kimble-McCulloch-Menard-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

&&
Hazardous weather outlook, Jun 23, 2:53 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Fri Jun 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very hot temperatures will again be likely across West Central
Texas this afternoon, with the hottest readings south of a San
Angelo to Brady line. A Heat Advisory is in effect this afternoon.

A cold front will push into the area late this afternoon and
tonight, with thunderstorms becoming more widespread. The most
likely area to see storms will be along and north of I-20 from
Sweetwater to Abilene. A few of these storms may become strong
and perhaps approach severe levels. Small hail, gusty winds, and
dangerous lightning will be likely with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue across West Central Texas
through the weekend and into early next week. Again, dangerous
lightning and perhaps some small hail will be possible with the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be briefly requested this evening.

In the hours before

Special weather statement, Jun 23, 6:25 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
625 PM CDT FRI JUN 23 2017

TXZ049-054-240000-
Fisher TX-Nolan TX-
625 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOLAN COUNTY UNTIL
700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Nolan
County, including the following locations: Lake Sweetwater.

This includes Interstate 20 between Mile Markers 245 and 253.

LAT...LON 3254 10043 3257 10029 3238 10020 3234 10037
TIME...MOT...LOC 2325Z 331DEG 20KT 3249 10036

JW
Local storm report, Jun 23, 6:34 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 NW TRENT              32.50N 100.14W
06/23/2017                   TAYLOR             TX   LAW ENFORCEMENT

            NOLAN COUNTY SHERIFFS OFFICE HAS REPORTED 60 MPH WIND
            GUSTS ALONG THE NOLAN AND TAYLOR COUNTY LINE. THE REPORT
            CAME FROM AN OFFICER LOCATED ALONG I-20 1 MILE NW OF
            TRENT.

&&

EVENT NUMBER SJT1700147

PO
Local storm report, Jun 23, 6:52 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     2 W TRENT               32.49N 100.16W
06/23/2017                   NOLAN              TX   LAW ENFORCEMENT

            NOLAN COUNTY SHERIFFS OFFICE HAS REPORTED THAT AN 18
            WHEELER HAS OVERTURNED ON I-20. SEVERAL OTHER DRIVERS
            WHO WITNESSED THE ACCIDENT SAID IT RESULTED FROM STRONG
            WIND GUSTS.

&&

EVENT NUMBER SJT1700148

PO
Local storm report, Jun 23, 7:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     BRONTE                  31.89N 100.30W
06/23/2017  E60 MPH          COKE               TX   PUBLIC

            STRIPES CONVENIENCE STORE CLERK REPORTED 60 MPH WINDS
            IN BRONTE.

&&

EVENT NUMBER SJT1700149

PO
Special weather statement, Jun 23, 7:21 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
721 PM CDT FRI JUN 23 2017

TXZ071-072-240045-
Irion TX-Tom Green TX-
721 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOM GREEN AND EAST
CENTRAL IRION COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Angelo, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tankersley around 745 PM CDT.

Other locations impacted by this storm include US-67 Near The Irion-
Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 10053 3139 10042 3119 10070 3141 10081
TIME...MOT...LOC 0021Z 058DEG 12KT 3143 10056

JW
Special weather statement, Jun 23, 7:34 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
734 PM CDT FRI JUN 23 2017

TXZ064-071-072-240115-
Irion TX-Tom Green TX-Sterling TX-
734 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING...NORTHWESTERN
TOM GREEN AND NORTHWESTERN IRION COUNTIES UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Sterling City, moving west at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern
Sterling...northwestern Tom Green and northwestern Irion Counties.

LAT...LON 3170 10127 3178 10083 3170 10083 3170 10080
      3153 10073 3134 10124 3142 10127
TIME...MOT...LOC 0034Z 071DEG 21KT 3164 10107

JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:02 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green43 min
Jun 23, 7:12 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green48 min
Jun 23, 7:21 PM CDTSpecial Weather StatementSJTTom Green24 min
Jun 23, 7:34 PM CDTSpecial Weather StatementSJTIrion41 min
Jun 23, 7:44 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Runnels, Tom Green46 min
Jun 23, 8:01 PM CDTSevere Thunderstorm WarningSJTConcho, Crockett, Irion, Schleicher, Tom Green44 min
Jun 23, 8:28 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Irion, Runnels, Tom Green47 min
Jun 23, 8:40 PM CDTSevere Thunderstorm WarningSJTConcho, Crockett, Menard, Schleicher, Sutton, Tom Green50 min
Jun 23, 8:43 PM CDTSevere Thunderstorm WarningSJTConcho, Crockett, Irion, Schleicher, Tom Green47 min
Jun 23, 9:31 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton44 min
Jun 24, 12:21 AM CDTSpecial Weather StatementSJTConcho39 min
Jun 24, 12:46 AM CDTSpecial Weather StatementSJTMenard29 min
Jun 24, 7:47 AM CDTAreal Flood AdvisorySJTBrown118 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.